Pennsylvania, 2014

Flood and Hail in Pennsylvania, July 27 to 28, 2014

July 27 to 28, 2014 · NWS PBZ · 6 events in 6 counties and zones

Low pressure deepening over the Great Lakes produced areas of thunderstorms the afternoon and evening of July 27th, with some of the storms being severe across western Pennsylvania, northern West Virginia, and eastern Ohio. Strong down bursts with winds of 80 MPH occurred near New Martinsville, West Virginia, with another downburst with winds estimated over 100 MPH occurred in Tucker county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure deepening over the Great Lakes produced areas of thunderstorms the afternoon and evening of July 27th, with some of the storms being severe across western Pennsylvania, northern West Virginia, and eastern Ohio. Strong down bursts with winds of 80 MPH occurred near New Martinsville, West Virginia, with another downburst with winds estimated over 100 MPH occurred in Tucker county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:04 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 27, 1:04 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
204 PM EDT SUN JUL 27 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE...WILL PLAGUE THE
UPPER OHIO REGION THROUGH THIS EVENING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID AFTN UPDATE WAS ISSUED TO ADJUST FOR TORNADO WATCH AND HOURLY
TRENDS BASED ON THE LATEST OBSERVATIONS...RADAR AND SATELLITE IMAGES.

TSTMS WL CONT DVLPG AS SFC TEMPS ARE NR/EXCEED CONVECTIVE THRESHOLDS...AND
AS MID LVLS COOL WITH THE ADVN OF GREAT LAKES LOW PRES. DEEP LYR
SHEAR WL ALSO INCRS AS MID...AND LOW LVL FLOWS IMPROVE INTO THE EVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SURFACE SYSTEM WILL QUICKLY EXIT TO THE EAST OVERNIGHT. UPPER
LEVEL SYSTEM WILL SWING IN BEHIND IT. STORM CHANCES WILL DIMINISH
OVERNIGHT...BUT SHOWERS WILL CONTINUE AS UPPER LEVEL SYSTEM MOVES
THROUGH.

MOISTURE WILL CONTINUE TO WRAP AROUND THE EXITING TROUGH ON
MONDAY...KEEPING IN THE RISK FOR SHOWERS. ATMOSPHERE IS NOT
SHOWING A GREAT DEAL OF INSTABILITY MONDAY AND WITH LOTS OF CLOUD
COVER...STORM THREAT SHOULD BE GREATLY REDUCED.

SHOWERS WILL END MONDAY NIGHT...AND MUCH COOLER AIR WILL DIVE
SOUTHWARD OVER THE UPPER OHIO VALLEY.

TUESDAY SHOULD SEE AN INCREASE IN SUNSHINE...BUT WITH BELOW NORMAL
TEMPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE UNDER UPPER LEVEL TROUGH WILL PROVIDE A COOL AND
COMFORTABLE MIDWEEK. ANOTHER WEAK COLD FRONT MAY BRING SHOWERS
THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY. WARMER AIR AND THE
RISK FOR SHOWERS FOR THE BEGINNING OF THE WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
STG TO SVR TSTMS ARE EXPECTED INTO ERLY EVE WITH ADVNG LOW PRES.
TEMPO TSTM MENTIONS HAVE BEEN INCLUDED FOR ALL PORTS.
THEREAFTER...EXPECT MVFR TO DEVELOP OVRNGT IN ST/SC AND SHWRS.

OUTLOOK.../MONDAY THROUGH THURSDAY/...
RSTRNS ARE LIKELY MON AS A CDFNT CROSSES THE RGN.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15
Hazardous weather outlook, Jul 27, 12:49 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT SUN JUL 27 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-281800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
149 PM EDT SUN JUL 27 2014

...TORNADO WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 2:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SUN JUL 27 2014

OHZ039-040-049-050-272015-
CARROLL OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH-
328 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON...CENTRAL
TUSCARAWAS...HARRISON AND SOUTHERN CARROLL COUNTIES...

AT 326 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEW
PHILADELPHIA TO 6 MILES NORTHEAST OF CLENDENING...MOVING EAST AT 35
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.  INTENSE
LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  UHRICHSVILLE...       TIPPECANOE...         NEW PHILADELPHIA...
  GNADENHUTTEN...       DENNISON...           CLENDENING...
  TAPPAN...             CADIZ...              BOWERSTON...
  SCIO...               JEWETT...             SHERRODSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4062 8106 4035 8062 4020 8122 4046 8165

07
Special weather statement, Jul 27, 2:49 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 27 2014

PAZ013-014-022-272030-
ARMSTRONG PA-BUTLER PA-LAWRENCE PA-
349 PM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL BUTLER...EAST CENTRAL
LAWRENCE AND NORTHERN ARMSTRONG COUNTIES...

AT 345 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MORAINE
STATE PARK TO FORD CITY...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  MORAINE STATE PARK... MCCONNELLS MILL...    BUTLER...
  FORD CITY...          KITTANNING...         CHICORA...
  HOOKER...             MUFF...               BRADYS BEND...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4091 7921 4071 7961 4095 8030 4113 7984
      4106 7966 4106 7967 4104 7963 4104 7960
      4101 7961 4100 7958 4098 7963 4097 7961
      4098 7958 4098 7950 4100 7948

07
Special weather statement, Jul 27, 3:02 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT SUN JUL 27 2014

OHZ068-069-272045-
MONROE OH-NOBLE OH-
402 PM EDT SUN JUL 27 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE AND MONROE
COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SARAHSVILLE...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  SARAHSVILLE...        SUMMERFIELD...        LEWISVILLE...
  WOODSFIELD...         ANTIOCH...            ROUND BOTTOM...
  CAMERON...            BENWOOD...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3984 8087 3962 8091 3975 8151 3988 8147

07

The radar

The Pittsburgh radar (KPBZ), 60 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Hail, Butler

When
July 27, 3:05 PM EST
Where
Butler County, 1.56 mi W of Keisters
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.050, -80.030

Thunderstorm Wind, Armstrong

When
July 27, 3:35 PM EST
Where
Armstrong County, 0.87 mi NW of Worthington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.840, -79.630

The 911 call center reported power lines down.

Thunderstorm Wind, Clarion

When
July 27, 4:15 PM EST
Where
Clarion County, 1.04 mi E of Leeper
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
41.370, -79.300

The 911 Call Center reported multiple trees down.

Thunderstorm Wind, Indiana

When
July 27, 4:30 PM EST
Where
Indiana County, 0.53 mi W of Clarksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.530, -79.380

The public reported trees down and minor damage to a barn.

Thunderstorm Wind, Mercer

When
July 27, 5:05 PM EST
Where
Mercer County, 2.07 mi N of Greenville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.480, -80.380

The 911 Call Center reported multiple trees down.

Flood, Venango

When
July 27, 9:43 PM EST to July 28, 12:30 AM EST
Where
Venango County, Polk Jct to 0.42 mi NE of Polk Jct
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
41.370, -79.930

The 911 call Center reported Sandy Creek in Polk out of its banks. A small trailer park was evacuated briefly due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533632, 533633, 533634, 533635, 533636, 533631.